Two hundred eleven consecutive patients treated for acute thromboembolic disease were evaluated prospectively for the incidence of thrombocytopenia while receiving heparin treatment. One hundred patients received beef lung heparin and 111 patients received porcine intestinal mucosal heparin. All patients received a minimum of 4 consecutive days of continuous intravenous heparin, and platelet counts were determined prior to, at least twice weekly, and at the cessation of heparin therapy. Heparin-associated thrombocytopenia was defined as a decline from a normal platelet count (100,000-400,000/mm3) to less than 100.000/mm3 with a return to above 100,000/mm3 after the discontinuation of heparin. Heparin-associated thrombocytopenia developed in 11 patients (5.2% incidence). Ten of the thrombocytopenic patients had received beef lung heparin and one received porcine mucosal heparin. Chi-square analysis of these data was significant (p = 0.007). Plasma from seven of nine thrombocytopenic patients demonstrated a plasma factor compatible with a heparin-sensitive antiplatelet antibody. Heparin-associated thrombocytopenia appeared on days 2 to 10 of therapy. Cessation of heparin resulted in remission of thrombocytopenia within 4 days in all patients. Serial quantitative platelet count determinations are indicated in all patients receiving therapeutic heparinization for the early recognition and resolution of heparin-associated thrombocytopenia.
- Platelet aggregation